Topic: Information requested please

Hi all, I've posted before about my husband who was diagnosed on April 19, 2014, had a resection on May 2, and started chemo on June 4th. We are still trying to determine what our new normal is. Surgery was tolerated well, with no lymph node involvement and clear margins obtained. John had 55% of his liver removed. He is in Gem/Cis and is tolerating it pretty well I think. Mild nausea or queasiness, tired and no appetite. We are keeping his weight steady after a loss of 20 pounds since the diagnoses. John is doing the two week on, third week off regimen but my question is whether it's normal to always get the Gem/Cis, for a total of 6 months, instead of Gem/Cis, then Gem alone then off week? Wondering what the implications are that he is receiving both. Also, after his second infusion, his white blood count was low so he is now on Neupogen. He had an infusion on Wednesday, injections on Thursday and Friday. I know that everyone is different, but is the bone pain really intense? He is just starting to feel achy around his ribs. Onc indicated that chemo effect is compounded each week, so we are bracing ourselves.
Last question: Next week is our bye week. Does the nausea significantly subside during the week that you don't have infusion? We were thinking of traveling to Vegas to see the grand kids if typically the off week is better.
With this being our first round of Gem/Cis, we just aren't sure what to expect. Are all rounds pretty much the same or does it keep compounding throughout the 6 months?
Thanks so much for your help in answering these questions. I tried the search feature, but couldn't get specific answers.
Appreciate your help.
Melinda
Still

Re: Information requested please

Melinda -
Glad things are going well. Resection is the best which I am sure you already know plus no nodes and clean margins, well ahead of the game. Gem/Cis is some sort of regime seems to be the standard although my husband did Gem/Oxaliplatin instead. But there is no set treatment protocol for it. Unlike breast cancer or colon cancer or other more common cancers there is not guidelines to follow for treatment so everyone tries what seems to work best. We did 6  months of every other week.
Everyone handles the chemo a little differently so there is no real answer. We made sure that my husband took his nausea meds on a set schedule for 2 days after each chemo. He took ondansetron (Zofran) twice daily then had one extra he could take. He took his prochlorperazine every 6 hours and his dexamethasone twice daily. He really had little problem with nausea. When the nausea got really bad, he took a lorazepam which seemed to really help too. Honestly though it seemed that every dose was a little different, some made him really tired then two weeks later he might not be tired but be nauseated then the next time nothing. The fatigue was really the one that seemed additive. He slept a lot at the end of 6 months.
I would say keep pushing the food as much as possible and fluids too. And really I let Mark sleep whenever as long as he was sleeping at night.
Hang in there and there is an end in sight.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: Information requested please

My husband was on gem/cis for seven months prior to his resection.  He took zofran the day of the infusion and for two days after to help form getting nauseous. He didn't have nausea except maybe once or twice and it was very mild. He started with the two on/ one off schedule but that changed to every other week due to low neutrophils (a portion of your white blood cells). We learned that we needed to be flexible because each round was different. Some times he felt good, others he could barely get out of bed. Some times he had to have his infusion postponed due to low counts. We just had to roll with it and realize we couldn't control everything (very frustrating).

Hydration is important -make sure he drinks a lot. The worst side effect he had was constipation. We found that drinking coconut water the day before infusions and for the next five or so days, along with two stool softeners at each meal worked the best.

Good luck with it. At least you know there is an end in sight.

Take care.

Re: Information requested please

Melinda -
I've been on Gem/Cis, two weeks on/one week off/ for 7 months and am now in Cycle 13 - I've had very few side effects during this whole period - I've only had one round of Constipation/Diarrhea which lasted for a little over two weeks and moderate fatigue from time to time - No loss of appetite and no weight loss - So, as I'm sure you are aware, chemo affects everyone differently and everyone has to deal with their situation on an individual basis - Adequate hydration during chemo is, of course, absolutely paramount -
FYI, I'm 81 years old and was diagnosed with Stage IV ICC in August, 2013 - The chemo has apparently stabilized my tumors and they have not been reduced in size or enlarged as a result of all this chemo so liver resection has not been an option -
Good luck -
Don

Re: Information requested please

I'm currently in the middle of the third round of Gem/Cis. 

The first round had no side effects that I could tell, looking back. 

The second round, day one of Gem/Cis combo, I had a dry heave in the morning and night about day 2 and by day 3, I had queasiness all day long.  I should have taken the Lorazapam for it, but didn't.  The queasiness lasted until day 6, when I felt pretty much fine.  I also had loud ringing in my ears that eventually faded.  Hiccuping.

On day 8 , I received just Gem and had little for side effects from that at all, other than some increase in anxiety which caused some shortness of breath.   By the end of that week, I was feeling pretty decent.  Hair started to thin out.  Ringing in ears faded back to its normal level (have always had some ringing in my ears).

The third week, I felt actually pretty good....still very tired, yawned a lot, but overall, I could have gone somewhere as long as I could reserve my strength and not overdo it. 

Now, I'm into the third round and the side effects are hitting me just the same as the 2nd round.  Day three brought the queasiness, but this time I used Lorazapam and felt much better most of the time.  Sometimes I still am aware that something isn't right in my stomach though.  The ringing came back loudly again.  Hair is still thinning out every day, but not in clumps.  On Wednesday, i will have day 8 of round 3.   

For me, it seems so far that what happened one time is happening another round.  However, that could all get thrown out the window with the next round of chemo.  My onc here said though, that whatever I experienced the first couple rounds, to pretty much expect that is what it will be like the rest of the way through.  As you can read in the responses you've gotten, everyone experiences this differently to some degree.  The only thing certain for us is uncertainty it seems. 

Julie T.

"Just for today, I can get through anything."  Hey....I'm a cancer survivor, not a doctor.  The opinions I state are my own, based on my personal experiences or knowledge.  As always, talk to your doctor about your concerns and treatment.

Re: Information requested please

Hi,
Mom only did 3 cycles of Gem/Cis.  The off week, symtpoms were better, but she was still tired and we didn't do a vacation till she was off chemo totally for 3 weeks.  We were also worried about exposing her to germs on a plane while her immune system was compromised.

Our first cycle was the worst- for next cycles they gave her Emend in the IV during chemo (very expensive to have pill form to take home) and also 2 streoid pills the day of chemo (dexamethasone (DECADRON) 4 MG PO tablet) and then 2 pills a day for the 3 days following chemo.  For Mom, the steroids were so good that she no longer needed the anti-nausea meds.  I wonder is steroids might also help with bone pain (would be a doctor question) ?

Where we messed up was when she went in for Y-90 treatment and was having nausea during recovery, when we asked for steroids, they said they were not anti-nausea (different set of nurses on the radiology floor) and would not administer.  Her vomiting got so bad that out-patient turned into an overnight at hospital.  It is a learning experience and we will be more emphatic in future treatments.

Goood luck!

Catherine

Re: Information requested please

Melinda
I had six months of Gem/Cis after my resection. I tried Zofran and some others but the combination of Emend and Ativan seemed to help me the most. I think the steroids helped too. I usually felt good on my off week, I think part of it was my excitement of not having treatment.
Hugs
Lisa

This Information Is Not Intended Nor Implied To Be A Substitute For Professional Medical Advice. You Should Always Seek The Advice Of Your Physician Or Other Qualified Health Care Provider

Re: Information requested please

Thanks all for your helpful comments. I think we will try not taking as much Zofran and see how he tolerates the nausea. We were just taking it, along with Marinol, several times each day, but maybe if we pull that back a bit, he will have more energy during the day. I hear you loud and clearly about hydrating. He used to drink tons of water and crystal light, now just doesn't seem to be able to drink as much.  Getting fluids from Boost, coffee, shakes and some water.
One thing that he has increased is his intake of ice cream and sugary snacks. He says they are the only thing that really taste good. I have heard that sugar "feeds" cancer cells. His surgeon said that having some is ok but that he should eat what ever he can tolerate.
We're still learning, just finishing up round 1 out of 16.
Thanks for your info. It is much appreciated.
Melinda